Body building, tamoxifen and Beta-Sitosterol


Q: Hi Im a competing body builder. I would like to know what are the risks running low to high doses of steroids for 2-3 years with tamoxifen and beta seta sterol


A:    Tamoxifen is a drug, taken orally as a tablet, which interferes with the activity of estrogen, a female hormone. Basically used in the treatment of breast cancer. Tamoxifen works against the effects of estrogen on cancer cells. It is often called an antiestrogen or a SERM (Selective Estrogen Receptor Modulator). The known, serious side effects of tamoxifen are blood clots, strokes, uterine cancer, and cataracts. Men who take tamoxifen for prostate cancer may experience headaches, nausea and/or vomiting, skin rash, impotence, or a decrease in sexual interest. On the other hand Beta-Sitosterol  is a plant sterol, a compound that is related to cholesterol but comes from plants. Although many foods contain small amounts of beta-sitosterol, there is much interest in using it as a dietary supplement, especially in the form of functional foods, such as margarines or spreads. The substance is claimed to be beneficial for the following conditions: high cholesterol, heart disease and BPH (benign prostatic hyperplasia or enlarged prostate). Some research studies showed that beta-sitosterol improves urological symptoms and flow measures. However, the existing studies are limited by short treatment duration and lack of standardized beta-sitosterol preparations. Their long-term effectiveness, safety and ability to prevent the complications of BPH are unknown. Some other studies suggest that  the combination regimen of dietary beta Sitosterol and Tamoxifen chemotherapy may be beneficial in the management of breast cancer patients. As you can see, this combination may act as an anabolic steroid and of course may have the same withdrawal effects. Taking steroid drugs affects the functioning and hormone secretion pattern of the adrenal glands, since these glands are the source of many natural steroid hormones. For this reason, when doctors prescribe steroids, their discontinuation is always tapered (gradually taking smaller doses) to allow the adrenal glands to return to their normal pattern of function and secretion. Likewise, abrupt discontinuation of anabolic steroid use can also result in withdrawal symptoms that can be dangerous and even potentially fatal. Some of the withdrawal symptoms are: Steroid withdrawal symptoms can mimic many other medical problems. Weakness, fatigue, decreased appetite, weight loss, nausea, vomiting, diarrhea (which can lead to fluid and electrolyte abnormalities), and abdominal pain are common. Blood pressure can become too low, leading to dizziness or fainting. Blood sugar levels may drop. Women also may note menstrual changes. Less often, joint pain, muscle aches, fever, mental changes, or elevations of calcium may be noted. Decrease in gastrointestinal contractions can occur, leading to dilation of the intestine (ileus).

Related Q&A

Q: Can weihht gain supplements have side effects or skin colour damages or heart diseases Can i take this supplement ...

Q: I am always hungry at night. Why? I am vegetarian. These days I am doing a gym workout and eating lot of things......

Q: I am a 25yr old male bodybuilder. I have been doing this since I was 19. I work out 6-7 days a week. My diet consists...

Q: Is it ok to take calcium 500 daily for muscle building(as i used to workout 4 times a week) even though my calcium in...

Q: Hi, I am Ketan Bhagat. I am 28 years old and 57 Kg of weight. I am no physical issue but I want to make my physics b...


Dr. James Obaji M.D.

  • 247 Reviews
  • Family Physician

Dr. Suneel Sharman M.D.

  • 190 Reviews
  • Family Physician

Dr. Pat Golden M.D.

  • 169 Reviews
  • Cardiologist

Dr. Kunaal Jindal M.D.

  • 112 Reviews
  • Plastic Surgeon